Tennessee, 2003

Damaging Wind in Tennessee, July 6, 2003

July 6, 2003 · NWS MRX · 1 event in 1 county or zone

Numerous trees and power lines reported down by Sevier County Electric in the Gatlinburg, Shady Grove and Jones Cove areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees and power lines reported down by Sevier County Electric in the Gatlinburg, Shady Grove and Jones Cove areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 6, 1:45 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SUN JUL 6 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
245 PM EDT SUN JUL 6 2003

TONIGHT AND TOMORROW...A FEW MORE THUNDERSTORMS POSSIBLE IN THE
VALLEY THIS AFTERNOON. THUNDERSTORMS SHOULD WEAKEN AFTER SUNSET. A
WEAK SHORT WAVE IS PROGGED TO MOVE INTO THE REGION ON MONDAY SWEEPING
SOME OF THE MOISTURE OUT IN ADVANCE. GOING WITH HIGH CHANCE POPS ON
MONDAY...DROPPING FROM THE WEST AS THE UPPER SUPPORT DIMINISHES.

MONDAY NIGHT THROUGH SUNDAY...ISOLATED AFTERNOON AND EVENING TSTORMS
LOOK TO BE POSSIBLE AGAIN ON TUESDAY...WITH A BETTER CHANCE ON
WEDNESDAY AS A WEAK COLD FRONT APPROACHES THE REGION. EXTENDED MODELS
NOW SHOW A SURFACE LOW DEVELOPING ACROSS THE MIDWEST ON WEDNESDAY...
IN RESPONSE TO AN AMPLIFYING UPPER TROUGH (WHICH BECOMES RATHER
STRONG FOR THIS TIME OF YEAR). THIS UPPER TROUGH SHOULD HELP TO PUSH
THE COLD FRONT THROUGH THE AREA ON THURSDAY...BRINGING A SLIGHT COOL
DOWN BY LATE IN THE WEEK (OR AT LEAST A DROP IN THE HUMIDITY).

AS FOR TEMPS...NGM AND GFS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE. TEMPS SHOULD REMAIN NEAR OR
SLIGHTLY ABOVE NORMAL THROUGH WEDNESDAY...WITH A SLIGHT COOL DOWN BY
LATE IN THE WEEK.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   70  86  71  89 /  50  30  20  20
TYS   70  85  70  88 /  50  30  20  20
TRI   68  83  67  87 /  50  30  20  20
OQT   70  85  70  88 /  50  30  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

HW/DMG

*********************************************************************
MID-MORNING FORECAST DISCUSSION (UPDATE)
930 AM EDT SUN JUL 6 2003

ATMOSPHERE CONTINUES TO BE VERY MOIST AND UNSTABLE.  A FEW SHOWERS
HAVE ALREADY CROPPED UP SURROUNDING THE FORECAST AREA...AND EXPECT
THIS TREND TO CONTINUE.  CURRENT FORECAST FOR LIKELY SHOWERS AND
THUNDERSTORMS APPEARS REASONABLE...AND TEMPERATURES APPEAR ON
TRACK.  NO CHANGE IN FORECAST PLANNED AT THIS TIME.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT SUN JUL 6 2003

RADAR SHOWING A FEW SHOWERS OVER THE NORTHERN MOUNTAINS.  MOISTURE
ON THE INCREASE TODAY AS AN UPPER TROUGH AND SURFACE FRONT MOVES
INTO THE AREA.  WITH THE UNSTABLE ATMOSPHERE...KEPT THE LIKELY POPS
GOING FOR THIS AFTERNOON AND EVENING.  FRONT WEAKENS BUT SHORTWAVE
MOVES THROUGH LATE TONIGHT AND EARLY MONDAY...BRINGING A DECENT
AMOUNT OF LIFT...WENT WITH HIGH CHANCE POPS.  TROUGH MOVES TROUGH BY
MONDAY EVENING.  MOISTURE LINGERS THOUGH THURSDAY.  ONLY WENT WITH
SLIGHT CHANCE POPS ON TUESDAY...BUT A COUPLE OF SHORTWAVES ROTATE
THROUGH ON WEDNESDAY AND THURSDAY...SO WENT WITH 30-40 POPS BOTH
DAYS.  DRIER WEATHER EXPECTED BY THE END OF THE WEEK.

CHA   84  70  87  70 /  60  60  50  20
TYS   84  70  85  70 /  60  60  50  20
TRI   83  67  83  67 /  60  60  50  20
OQT   83  69  85  70 /  60  60  50  20

GH

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT SAT JUL 5 2003

RADAR SHOWS MOST OF THE SCATTERED CONVECTION HAS ALREADY DISSIPATED
OVER THE AREA. HOWEVER...AM RELUCTANT TO TOTALLY REMOVE POPS BASED ON
THE DEEP MOISTURE PROFILE DEPICTED BY THE MODEL TIME HEIGHTS.
THEREFORE...WILL LOWER POPS TO SLIGHT CHANCE IN ALL ZONE EXCEPT THE
SOUTHERN-MOST ZONES WHERE POPS WILL BE LEFT UNCHANGED. TEMPS APPEAR
GENERALLY ON TRACK.

LCM
Hazardous weather outlook, Jul 6, 4:05 AM EST, 12 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA.  MAIN CONCERN WILL BE DAMAGING DOWNBURSTS
WINDS AND TORRENTIAL RAINS.  THE HEAVY RAINS MAY CAUSE PONDING OF
WATER ACROSS LOW LYING AREAS...STREET FLOODING AND RAPID STREAM
RISE.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
A COLD FRONT WILL BECOME NEARLY STATIONARY JUST NORTH OF THE REGION
WEDNESDAY AND THEN MOVE SOUTH ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS LATE THURSDAY AND THURSDAY NIGHT.  SCATTERED THUNDERSTORMS
ARE EXPECTED ALONG AND JUST SOUTH OF THE FRONT BOTH WEDNESDAY AND
THURSDAY.  SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING
WINDS...LARGE HAIL AND HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

The radar

The Knoxville radar (KMRX), 39 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
July 6, 4:50 PM EST
Where
Sevier County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
35.833, -83.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370187.